Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 26, 2021Dickenson County, Virginia

NWS Charleston, WV issued this special weather statement at Jul 26, 2021, 4:15 PM EDT for Dickenson County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 4:15 PM EDT (20:15 UTC)
Expired
Jul 26, 2021, 4:45 PM EDT
In force
30 min
Issued by
NWS Charleston, WV

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 107 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WWUS81 KRLX 262015
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
415 PM EDT Mon Jul 26 2021

VAZ003-262045-
Dickenson-
415 PM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DICKENSON COUNTY...

At 415 PM EDT, a strong thunderstorm was located near Trammel, or 8
miles south of Haysi, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Clintwood, Trammel, Clinchco, McClure and Nora. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3712 8252 3718 8235 3704 8215 3704 8217
      3703 8220 3699 8226 3700 8227 3700 8229
      3696 8235
TIME...MOT...LOC 2015Z 310DEG 13KT 3708 8232 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 26, 2:44 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 26, 2:44 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
244 PM EDT Mon Jul 26 2021

.SYNOPSIS...
Showers and thunderstorms increase ahead of a slow moving cold
front that crosses today. Drier air returns through Wednesday,
with active weather returning for the end of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 242 PM Monday...

A frontal boundary is pushing slowly southward across the area as
surface high pressure in the mid Mississippi Valley continues to
build in. Recent surface analysis of this feature shows the frontal
boundary is generally in a WSW-to-ENE orientation stretching across
KY and into central WV. South of this feature, very warm and humid
conditions are in place with dewpoints in the upper 60s to low 70s
and the moist air mass combined with the daytime heating has led to
moderate instability today with latest SPC mesoanalysis data
suggesting that MLCAPE values are around 1500-2000 J/kg.
However, with weak deep layer shear values in place, this
activity has generally be mainly pulse type and unorganized
based on recent radar imagery. Since drier air continues to
filter in from the north as the boundary slowly pushes
southward, coverage of showers and storms for the remainder of
the day will remain greatest across the southern half of the
forecast area. With the weak shear but the moist/unstable
environment in place, greatest concern with this activity will
be locally heavy downpours and thus, WPC has a Marginal risk of
Excessive Rainfall in effect south of a line from Elkins-Spencer-
Huntington. In addition, an isolated instance of some strong
wind gusts can't be completely ruled out either due to mid level
dry air supporting DCAPE values greater than 1000 J/kg.

Drier air will continue to filter in across the area from north to
south overnight as the frontal boundary slowly moves south of the
area, so showers and storms should diminish by mid to late evening
with the loss of heating. With clearing skies and calm winds
overnight, fog is then expected to develop and may become dense in
some locations, especially in areas that receive measurable rain
from the convection today. Otherwise, any fog across the area should
dissipate by around 12Z-13Z Tuesday and the incoming surface high
will set the stage for a very warm day with highs in the low 90s
across the lowlands and mid 70s to low 80s in the higher elevations.
Despite temperatures about 5 degrees above normal, it will be much
less humid with plenty of sunshine expected across the region.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM Monday...

With high pressure nearby and northwesterly flow, drier and
less humid conditions will prevail through Tuesday night and
most of Wednesday. There may still may be a possibility of a
diurnal shower or two for Wednesday, especially with sufficient
heating which will promoting temperatures into the low to mid
90's across the lowlands. This potential will likely be confined
across the northern sectors of the area where heights will
begin to lower in response to high pressure retreating.
For late Wednesday, chances for showers/storms increase across
the northern periphery of the CWA ahead of incoming cold front
expected to affect the next period.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 130 PM Monday...

A modest cold front will start to encroach the area Thursday
morning and will consequently move through traversing north to
south into the overnight. This day will be the best chances for
significant thunderstorm activity from both periods with the
potential for severe on the table during the afternoon and
evening. The main threats will be damaging wind and heavy
downpours which could lead to localized flooding issues.
Anomalously high PWATs and strong upper level support both
support this. The front should kick by Friday morning according
to the long range model consensus although a few lingering
showers will still be possible to the south through the
afternoon. Thereafter, high pressure builds in slightly for the
rest of Friday and into Saturday with temperatures hovering just
below seasonable. Some showers may come to fruition starting
Saturday evening or later as a disturbance gets ready to affect
the area for Sunday increasing POPs and thunderstorm chances
into Monday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 152 PM Monday...

Isolated to scattered showers and storms have developed across the
area as a cold front slowly pushes southward through the region, so
some brief MVFR/IFR restrictions could occur if any of this activity
directly impacts any terminals. As a result, have included mention
of VCTS through the evening at most sites, but did not include
mention at KPKB as drier air in this area should prevent storms from
developing.

Showers and thunderstorms will dissipate by this evening and clouds
should generally decrease through the overnight hours as drier air
filters in. As a low level inversion develops overnight with light
to calm winds, fog is expected to develop across parts of the area.
Areas that receive measurable rain today should have the best
potential of fog development tonight, but there is at least a chance
that fog could develop at all terminals. Wherever fog is able
to develop, an extended period of IFR/LIFR conditions could
occur overnight. Otherwise, any fog that develops should
dissipate by 12Z- 13Z Tuesday and VFR conditions will then
prevail through Tuesday afternoon as surface high pressure
builds across the area. In addition, surface winds will be out
of the NNW and generally 5 kts or less on Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of direct impacts from thunderstorms
may vary from TAFs through this evening. Coverage, duration,
timing of fog overnight may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR fog possible Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JZ/RG
NEAR TERM...RG
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RG
Hazardous weather outlook, Jul 26, 4:36 AM EDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
436 AM EDT Mon Jul 26 2021

KYZ105-VAZ003-004-WVZ005-006-013>015-024>028-033-034-039-515>526-
270845-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
436 AM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms may produce locally heavy downpours
resulting in isolated high water issues this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-040-
270845-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Barbour-
436 AM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Wednesday and Thursday. Some of these
storms may contain damaging wind gusts and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 26, 2:35 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
235 PM EDT Mon Jul 26 2021

WVZ020-029-030-261915-
Doddridge-Lewis-Gilmer-
235 PM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DODDRIDGE...
NORTHEASTERN GILMER AND LEWIS COUNTIES...

At 235 PM EDT, a strong thunderstorm was located 12 miles west of
Jackson Mill, or 12 miles northeast of Glenville, moving southeast at
25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Weston, Jackson Mill, Stonewall Jackson, Camden, Alum Bridge, Linn,
Sand Run, Grove, Leopold and Troy.

This includes the following highways...
 Interstate 79 between mile markers 83 and 102.
 Route 33 between mile markers 1 and 2.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3905 8034 3886 8052 3886 8053 3885 8054
      3887 8056 3886 8058 3887 8059 3888 8059
      3890 8061 3890 8063 3907 8086 3908 8085
      3908 8084 3910 8081 3912 8082 3919 8074
TIME...MOT...LOC 1835Z 305DEG 20KT 3910 8071

11
Special weather statement, Jul 26, 3:43 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
343 PM EDT Mon Jul 26 2021

VAZ003-262015-
Dickenson-
343 PM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DICKENSON COUNTY...

At 343 PM EDT, a strong thunderstorm was located near Haysi, moving
southeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Clintwood, Clinchco, McClure and Nora.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3717 8255 3719 8255 3723 8234 3709 8218
      3700 8241
TIME...MOT...LOC 1943Z 322DEG 10KT 3716 8236

19
Special weather statement, Jul 26, 4:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
415 PM EDT Mon Jul 26 2021

VAZ003-262045-
Dickenson-
415 PM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DICKENSON COUNTY...

At 415 PM EDT, a strong thunderstorm was located near Trammel, or 8
miles south of Haysi, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Clintwood, Trammel, Clinchco, McClure and Nora.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3712 8252 3718 8235 3704 8215 3704 8217
      3703 8220 3699 8226 3700 8227 3700 8229
      3696 8235
TIME...MOT...LOC 2015Z 310DEG 13KT 3708 8232

19

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:15 PM EDTSpecial Weather StatementRLXWayne30 min
Jul 26, 7:26 AM EDTSpecial Weather StatementRLXHarrison49 min
Jul 26, 8:00 AM EDTFlash Flood WarningRLXDoddridge, Harrison, Lewis3 hr
Jul 26, 2:35 PM EDTSpecial Weather StatementRLXLewis40 min
Jul 26, 3:43 PM EDTSpecial Weather StatementRLXDickenson32 min
Jul 26, 6:07 PM EDTSpecial Weather StatementRLXDickenson23 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.